Alert archive / New York / Wind Advisories in 2019

Wind Advisory 4, NWS Binghamton, NY

September 13, 20199 counties in New York

NWS Binghamton, NY issued this wind advisory at Sep 13, 2019, 9:24 PM EDT for 9 counties in New York. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Sep 13, 2019, 9:24 PM EDT (01:24 UTC)
Expired
Sep 14, 2019, 4:56 AM EDT
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Cayuga County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2019-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2019-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS71 KBGM 140124
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
924 PM EDT Fri Sep 13 2019

NYZ015>018-022-023-025-036-044-140830-
/O.NEW.KBGM.WI.Y.0004.190914T0124Z-190914T1200Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
Madison-Cortland-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, Watkins Glen, Ithaca, Hamilton, Oneida, 
and Cortland
924 PM EDT Fri Sep 13 2019

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT SATURDAY...

The National Weather Service in Binghamton has issued a Wind
Advisory, which is in effect until 8 AM EDT Saturday.

* WINDS...South 15 to 30 mph with gusts up to 50 mph.

* TIMING...Through early Saturday morning.

* IMPACTS...Strong gusty winds could blow around unsecured 
  objects. Tree limbs could be broken with scattered power outages
  possible. Travel could become more difficult for high profile 
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
2 follow-up statements
164 
WWUS71 KBGM 140701
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
301 AM EDT Sat Sep 14 2019

NYZ015>018-022-023-025-036-044-141200-
/O.CON.KBGM.WI.Y.0004.000000T0000Z-190914T1200Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
Madison-Cortland-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, Watkins Glen, Ithaca, Hamilton, Oneida, 
and Cortland
301 AM EDT Sat Sep 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WINDS...South 15 to 25 mph with gusts of 40 to 50 mph at higher
  elevations.

* TIMING...Through 8 AM EDT this morning.

* IMPACTS...Strong gusty winds may blow around unsecured objects.
  Tree limbs may be broken with scattered power outages possible.
  Travel could become more difficult for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind advisories are issued when sustained wind speeds of at
greater than 30 mph and/or wind gusts over 45 mph are expected.
Winds of this magnitude could cause minor damage to trees, power
lines and weaker structures. Persons in the advisory area should
secure all loose objects. If you are traveling through the
advisory area keep a firm grip on the wheel, especially for those
driving high profile vehicles.

&&

$$
376 
WWUS71 KBGM 140856
NPWBGM

URGENT - WEATHER MESSAGE
National Weather Service Binghamton NY
456 AM EDT Sat Sep 14 2019

NYZ015>018-022-023-025-036-044-141000-
/O.CAN.KBGM.WI.Y.0004.000000T0000Z-190914T1200Z/
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
Madison-Cortland-
Including the cities of Penn Yan, Seneca Falls, Auburn, Syracuse,
Corning, Hornell, Watkins Glen, Ithaca, Hamilton, Oneida, 
and Cortland
456 AM EDT Sat Sep 14 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Binghamton has cancelled the Wind
Advisory.

Though it is still breezy, winds have started to diminish across 
the area. Gusts for the remainder of the morning will remain 
under 40 mph, so the Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Sep 13, 7:56 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 13, 7:56 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
756 PM EDT Fri Sep 13 2019

.SYNOPSIS...
It will be breezy to windy at times tonight out ahead of  weak
cold front crossing the region on Saturday. There will be a few
showers developing, starting late tonight and continuing into
Saturday. An extended period of dry weather is expected next
week, as a large high pressure system builds in.

&&

.NEAR TERM /THROUGH SATURDAY/...

730 pm update...Updated the near term forecast along the latest
trends and guidance. Cloud cover increased a bit faster than
expected and our area should remain mostly cloudy overnight into
much of Saturday. Rain showers are still progged to arrive after
midnight in the west, slowly spreading across the rest of the
area during the predawn hours. Scattered showers and perhaps a
stray thunderstorm will be around through the day Saturday,
especially central and eastern portions of the CWA, as a slow
moving front progresses east. Other main story will be the
strong, gusty southerly winds tonight. Model guidance continues
to show a strong low level jet of 40-50 kts at 925mb/ 2k ft agl.
This could put areas across the Finger Lakes and hills south of
Syracuse close to advisory level winds. Will closely monitor the
trends of the next few hours and decide if a short fused wind
advisory may be needed for this area overnight.

3 pm update... Lower clouds remain entrenched along and west of the
I-81 corridor late this afternoon, with drier air and sunshine to the
east. Near-term guidance suggests the lower clouds will break up
for a time over the Finger Lakes region this evening, with some
evidence this is already occurring on satellite imagery.

Later tonight, moisture will spread back into CNY/NEPA
from south-north, as a decent low-level jet overspreads the area, just
ahead of a weakening surface cold front. A few showers could move into
our northern/western zones towards daybreak.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
310 pm update... The above mentioned cold front will continue to cross
CNY/NEPA on Saturday and interact with a fairly moist air mass. Although
this scenario should produce a few showers, the best upper-level forcing
looks to bypass the region across Ontario/Quebec, so coverage/intensity
should be limited.

Saturday afternoon, as the aforementioned frontal zone pushes off to
the east, drier air will begin to spread back into the Finger Lakes
region by mid-late afternoon. Highs should range from the upper 60s-
mid 70s.

Saturday night and most of Sunday, weak high pressure and low-level dry
advection will result in rain-free weather and seasonable temperatures.

Sunday night, a weak surface trough will approach from the north, at about
the same time that a northern stream short-wave skirts NY State. This may
result in scattered showers, again generally light.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
315 pm update... An extended stretch of dry weather seems probable, as
upper-level ridging over the central CONUS gradually builds eastward and
a large surface high takes up residency over the northeastern states.

Rain-free conditions, with mild days (highs in the upper 60s-70s) and
cool nights (lows in the upper 40s-50s) should dominate
the period.

Available medium-range guidance well agrees that the tropical cyclone
off the southeastern U.S. coast next week should get steered offshore,
with no anticipated impacts across CNY/NEPA.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
00z Update...

Borderline MVFR to lower end VFR CIGS should continue much of
the night. As the front approaches and some -shra develop CIGS
are forecast to slowly begin falling to widespread MVFR after
09-12z Saturday. CIGS are then forecast to fall to fuel
alternate MVFR later Saturday morning and into the afternoon.
Expect improvement back to VFR late in the taf period from west
to east.

Southerly winds will continue to pick up tonight, with 20-30 kt
gusts most likely at KBGM and KITH. Late tonight into early
Saturday, LLWS conditions are anticipated, as a low-level jet of
40-50 kt at around 2000 feet AGL overruns the region.

Outlook...

Saturday night through Monday...Mainly VFR. Isolated
restrictions due to patchy fog each morning.

Tuesday and Wednesday...Mainly VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MJM/Jurewicz
NEAR TERM...MJM/Jurewicz
SHORT TERM...Jurewicz
LONG TERM...Jurewicz
AVIATION...MJM/Jurewicz
Hazardous weather outlook, Sep 13, 8:12 PM EDT, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
812 PM EDT Fri Sep 13 2019

NYZ009-024-046-055>057-062-PAZ038>040-043-044-047-048-072-150015-
Northern Oneida-Chemung-Otsego-Tioga-Broome-Delaware-Sullivan-
Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-
Southern Wayne-
812 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ015>018-022-023-025-036-037-044-045-150015-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Tompkins-
Madison-Southern Oneida-Cortland-Chenango-
812 PM EDT Fri Sep 13 2019

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Southerly winds will increase, especially at higher elevations
overnight, as a front approaches the region. Gusts may reach around
35 to 45 mph for high terrain as well as south-to-north aligned
drainages, which may be enough to cause spotty power outages and tree
damage in these area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Wind Advisories in New York, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.